An 8-year-old boy with recently diagnosed acute leukemia was treated with potent cytotoxic drugs in an effort to induce remission. Within 5 days of initiation of chemotherapy, his total white blood cell count had fallen from 60 000/mm3 pretreatment to 300/mm3, with no granulocytes present. On the sixth day, the boy developed a high fever (40.1°C) with no focal findings except for the appearance of several faintly erythematous nodules on the thighs.
Over the next 2 days, his skin lesions became purple, then black and necrotic, eventually forming multiple deep ulcers. Chest radiographs taken at the onset of fever were clear, but the following day showed diffuse infiltrates in both lungs. All blood cultures taken on day 6 were positive for an oxidase-positive, gram-negative rod that produced blue-green discoloration of the culture plates.
Question 1 of 3
1. This infection is most likely due to which of the following?
A - Pseudomonas aeruginosa
B - Burkholderia pseudomallei
C - Burkholderia cepacia
D - Aeromonas
E - Acinetobacter
Click HERE to view the full case and answer all 3 questions!
Don't forget to create a MyAccess profile to get the most out of your AccessMedicine subscription!